Advertisement

Does lamotrigine increase meningitis risks?

It is possible that the epilepsy drug lamotrigine (Lamictal) could increase the risk for aseptic meningitis, according to the Food and Drug Administration. Meningitis is inflammation of the thin tissue (meninges) surrounding the brain and spinal cord. If you're taking lamotrigine to prevent seizures, tell your doctor if you have symptoms such as:
  • headache
  • fever 
  • chills
  • stiff neck
  • nausea and vomiting
  • rash
  • sensitivity to light
If you do develop meningitis, the faster you begin treatment, the better. Discuss the benefits and risks of lamotrigine, including the possible risk of meningitis, with your doctor.

Continue Learning about Mood Stablizing Agents

What should I know before taking carbamazepine?
Donna Hill Howes, RNDonna Hill Howes, RN
Your doctor will need to do blood work, liver tests, and a urine analysis before starting treatment....
More Answers
How can prescription mood-altering drugs affect my health?
Boston Women's Health Book CollectiveBoston Women's Health Book Collective
Prescription mood-altering drugs, such as anti-anxiety agents, antidepressants, and sedatives, have ...
More Answers
An Easy Way to Boost Exercise Endorphins
An Easy Way to Boost Exercise Endorphins
Eat Cereal for Breakfast, Be Happy All Day
Eat Cereal for Breakfast, Be Happy All Day

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.